Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 134, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 16, 2018, 6:57 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2018, 6:57 PM MDT (00:57 UTC)
- Expired
- Jul 16, 2018, 7:45 PM MDT
- In force
- 48 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Box Butte County, NE, Dawes County, NE
The radar
The Rapid City radar (KUDX), 172 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 1.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1044 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1433 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.9
The text
As transmitted.
761
WUUS55 KCYS 170057
SVRCYS
NEC013-045-170145-
/O.NEW.KCYS.SV.W.0134.180717T0057Z-180717T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
657 PM MDT MON JUL 16 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Box Butte County in the Panhandle of Nebraska...
Southeastern Dawes County in the Panhandle of Nebraska...
* Until 745 PM MDT.
* At 656 PM MDT, a severe thunderstorm was located 11 miles southwest
of Hay Springs, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chadron St Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4244 10301 4267 10304 4274 10289 4272 10278
4260 10277 4244 10278
TIME...MOT...LOC 0056Z 339DEG 16KT 4257 10284
HAIL...1.00IN
WIND...60MPH
$$
Lyons1 follow-up statement
709
WWUS55 KCYS 170126
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
726 PM MDT MON JUL 16 2018
NEC013-170135-
/O.CAN.KCYS.SV.W.0134.000000T0000Z-180717T0145Z/
Box Butte NE-
726 PM MDT MON JUL 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR BOX BUTTE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4259 10303 4264 10295 4260 10277 4244 10278
4244 10301
TIME...MOT...LOC 0125Z 339DEG 16KT 4245 10278
$$
NEC045-170145-
/O.CON.KCYS.SV.W.0134.000000T0000Z-180717T0145Z/
Dawes NE-
726 PM MDT MON JUL 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHEASTERN DAWES COUNTY...
At 725 PM MDT, a severe thunderstorm was located 13 miles north of
Wild Horse Butte, or 16 miles south of Hay Springs, moving south at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Dawes County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4259 10303 4264 10295 4260 10277 4244 10278
4244 10301
TIME...MOT...LOC 0125Z 339DEG 16KT 4245 10278
HAIL...1.00IN
WIND...60MPH
$$
LyonsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:06 PM MDT, 4 hours 51 minutes earlier.
Area forecast discussion, Jul 16, 2:06 PM MDT, 4 hours 51 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 206 PM MDT Mon Jul 16 2018 .SHORT TERM...(This evening through Wednesday night) Issued at 200 PM MDT Mon Jul 16 2018 Convection has been confined mainly to the Snowy Range early this afternoon with some weak showers persisting farther north. Satellite showed an approaching shortwave with some convection developing over western Wyoming. Expect showers and storms to spread into the western parts of the CWA by late this afternoon and move over the plains through much of this evening. Best instability looks to be over northern parts of the CWA and expect this area to get the strongest storms, mainly this evening as suggested by the HRRR and NAM. Showers and storms likely to persist through tonight over the Nebraska Panhandle as the shortwave passes by. Similar pattern across the area Tuesday with the next shortwave likely to kick off another round of convection especially over the plains. Some strong to severe storms possible again with instabilities from 1500-2500 J/kg progged over the plains Tuesday afternoon and evening. Drier air then moves into the area Tuesday night with monsoonal moisture being shunted to the south with a warm and dry day Weds. .LONG TERM...(Thursday through Monday) Issued at 200 PM MDT Mon Jul 16 2018 Center of upper ridge west of the Four Corners will gradually drift east and amplify over the Rockies and High Plains through Saturday. Upper shortwave trough tracking east across the Northern Rockies and Plains will suppress the ridge to the south Sunday and Monday. After a rather warm Thursday, a dry frontal passage late Thursday will bring slightly cooler temperatures Friday. A warm up returns Saturday as 700mb temperatures rise to near 20 deg Celsius. A lee surface trough sets up across the high plains Saturday afternoon, which may focus isolated late day convection, as well as over the Snowy/Sierra Madre mountains. Another front pushes southeast across the CWA Sunday afternoon, with focus for widely scattered convection along and south of I-80 in southeast WY. High temperatures Monday will be closer to seasonal normals with highs in the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday morning) Issued at 1147 AM MDT Mon Jul 16 2018 Residual MVFR CIG at KSNY will become VFR by 20Z. Few SHRA/TS have formed during the morning along a weak outflow boundary across east- central WY. Convection will redevelop over the higher terrain of southeast WY by mid-afternoon, and intensify while spreading east during the late afternoon and evening. With the exception of KRWL. have VCTS after 21Z at KLAR and KCYS, with VCTS or prevailing -TSRA for the NE Panhandle after 06Z. Isolated strong/severe TSRA with hail, strong winds and turbulence will be possible east of the Laramie Range after 22Z. && .FIRE WEATHER... Issued at 200 PM MDT Mon Jul 16 2018 Fire weather concerns should stay fairly low through the week with warm conditions continuing. There will be scattered to numerous showers and thunderstorms into this evening, and again on Tuesday as a couple disturbances pass across the region. Drier conditions are then expected across the area Wednesday through Friday as monsoonal moisture is cut off for a time. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RE LONG TERM...MAJ AVIATION...MAJ FIRE WEATHER...RE
Hazardous weather outlook, Jul 16, 4:14 AM MDT, 14 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 414 AM MDT Mon Jul 16 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-171015- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 414 AM MDT Mon Jul 16 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a slight risk of severe thunderstorms this afternoon and evening north of a Lander to Cheyenne line with a marginal risk of severe thunderstorms south of this line. Thunderstorms will develop early this afternoon over the mountains and higher terrain of southeast Wyoming, with storms spreading further east and increasing in coverage and intensity late this afternoon and especially this evening. Some of the thunderstorms, especially in the slight risk area, may become severe late this afternoon and this evening with the primary threats being strong wind gusts over 60 mph and heavy rain, with hail possible as well. Thunderstorms will be most numerous during the evening hours east of a Douglas to Kimball line. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Scattered thunderstorms are expected again Tuesday afternoon and evening, with a few strong to severe thunderstorms possible in the afternoon and evening east of a Lusk to Cheyenne line. .Spotter information statement... Your National Weather Service Cheyenne team would appreciate any reports of strong wind, heavy rain or hail this afternoon and evening from thunderstorms. Rubin
In the hours before
Special weather statement, Jul 16, 3:39 PM MDT, 3 hours 18 minutes before
Special Weather Statement National Weather Service Cheyenne WY 339 PM MDT MON JUL 16 2018 WYZ116-117-162215- South Laramie Range-South Laramie Range Foothills- 339 PM MDT MON JUL 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LARAMIE COUNTY... At 339 PM MDT, a strong thunderstorm was located near Horse Creek, or 23 miles northeast of Laramie, moving northeast at 15 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. This storm will remain over mainly rural areas of northeastern South Laramie Range and northwestern South Laramie Range Foothills Counties. LAT...LON 4142 10518 4148 10527 4159 10513 4147 10500 TIME...MOT...LOC 2139Z 228DEG 14KT 4147 10519 Mokry
Special weather statement, Jul 16, 3:46 PM MDT, 3 hours 11 minutes before
Special Weather Statement National Weather Service Cheyenne WY 346 PM MDT MON JUL 16 2018 WYZ101-162215- Converse County Lower Elevations- 346 PM MDT MON JUL 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CONVERSE COUNTY... At 346 PM MDT, a strong thunderstorm was located 22 miles north of Rolling Hills, or 37 miles northwest of Douglas, moving east at 35 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. This storm will remain over mainly rural areas of northwestern Converse County Lower Elevations County. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4315 10585 4328 10591 4335 10540 4312 10541 TIME...MOT...LOC 2146Z 266DEG 30KT 4322 10575 Mokry
Special weather statement, Jul 16, 4:14 PM MDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT MON JUL 16 2018
WYZ101-162245-
Converse County Lower Elevations-
414 PM MDT MON JUL 16 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CONVERSE COUNTY...
At 413 PM MDT, a strong thunderstorm was located 18 miles northeast
of Rolling Hills, or 26 miles northwest of Douglas, moving southeast
at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will remain over mainly rural areas of central Converse
County Lower Elevations County.
LAT...LON 4307 10574 4315 10573 4321 10561 4301 10529
4285 10550
TIME...MOT...LOC 2213Z 306DEG 28KT 4311 10561
MokrySpecial weather statement, Jul 16, 5:38 PM MDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Cheyenne WY 538 PM MDT MON JUL 16 2018 WYZ101-170015- Converse County Lower Elevations- 538 PM MDT MON JUL 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CONVERSE COUNTY... At 538 PM MDT, a strong thunderstorm was located 13 miles southwest of Manning Ranch, or 16 miles northeast of Douglas, moving east at 15 mph. Wind gusts up to 50 mph and dime size hail are possible with this storm. This storm will remain over mainly rural areas of east central Converse County Lower Elevations County. LAT...LON 4280 10517 4290 10515 4292 10493 4278 10495 TIME...MOT...LOC 2338Z 283DEG 12KT 4286 10510 Mokry
Special weather statement, Jul 16, 6:02 PM MDT, 55 minutes before
Special Weather Statement National Weather Service Cheyenne WY 602 PM MDT MON JUL 16 2018 WYZ101-102-170045- Converse County Lower Elevations WY-Niobrara County WY- 602 PM MDT MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA AND EAST CENTRAL CONVERSE COUNTIES UNTIL 645 PM MDT... At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Manning Ranch, or 20 miles east of Douglas, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Keeline and Lost Springs. LAT...LON 4281 10515 4296 10499 4285 10456 4261 10491 TIME...MOT...LOC 0002Z 302DEG 13KT 4284 10500 Lyons
Special weather statement, Jul 16, 6:12 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
612 PM MDT MON JUL 16 2018
NEZ002-003-170100-
Box Butte NE-Dawes NE-
612 PM MDT MON JUL 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 700 PM MDT...
At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hay Springs, moving southeast at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Red Cloud Campground, Chadron Campground and Chadron St Park.
LAT...LON 4243 10299 4273 10308 4280 10279 4278 10277
4245 10277 4244 10275
TIME...MOT...LOC 0012Z 322DEG 10KT 4270 10283
LyonsThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:12 PM MDT | Special Weather Statement | CYS | Dawes | 48 min |
| Jul 16, 7:17 PM MDT | Flash Flood Warning | CYS | Dawes | 3 hr |
| Jul 16, 7:38 PM MDT | Special Weather Statement | CYS | Sioux | 52 min |
| Jul 16, 7:43 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 32 min |
| Jul 16, 7:56 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 49 min |
| Jul 16, 8:15 PM MDT | Flash Flood Warning | CYS | Box Butte, Dawes, Sioux | 3 hr |
| Jul 16, 9:00 PM MDT | Special Weather Statement | CYS | Kimball | 45 min |
| Jul 16, 9:07 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 38 min |
| Jul 16, 9:21 PM MDT | Special Weather Statement | CYS | Banner, Kimball, Scotts Bluff | 39 min |
| Jul 16, 9:30 PM MDT | Areal Flood Advisory | CYS | Scotts Bluff | 5 hr |
| Jul 16, 9:53 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Box Butte, Morrill, Scotts Bluff, Sioux | 37 min |
| Jul 16, 10:21 PM MDT | Areal Flood Advisory | CYS | Box Butte, Dawes | 9 hr |
| Jul 16, 10:28 PM MDT | Areal Flood Advisory | CYS | Banner, Cheyenne, Kimball, Morrill, Scotts Bluff | 3 hr |
| Jul 16, 10:31 PM MDT | Special Weather Statement | CYS | Cheyenne, Morrill | 44 min |
| Jul 17, 3:22 AM MDT | Flash Flood Watch | CYS | Banner, Box Butte, Cheyenne, Dawes, Kimball, Morrill and 2 more | 19 hr |
| Jul 17, 4:13 PM MDT | Special Weather Statement | CYS | Banner, Kimball | 62 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.